Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 95, NWS La Crosse, WI

July 26, 2007Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 26, 2007, 7:18 PM CDT for Mower County, Minnesota. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2007, 7:18 PM CDT (00:18 UTC)
Expired
Jul 26, 2007, 7:45 PM CDT
In force
27 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The La Crosse radar (KARX), 117 km from the middle of the area, began a volume at 00:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 7:36 PM CDTTSTM WND GST 603 N Racine, MN
Jul 26, 7:49 PM CDTTSTM WND GST 48Grand Meadow, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:43 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.3 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 270018
SVRARX
MNC099-270045-
/O.NEW.KARX.SV.W.0095.070727T0018Z-070727T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
718 PM CDT THU JUL 26 2007

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN MOWER COUNTY IN SOUTHEAST MINNESOTA...

* UNTIL 745 PM CDT

* AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
  DEXTER...OR ABOUT 14 MILES NORTHEAST OF AUSTIN...AND MOVING
  SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BROWNSDALE AND COUNTY ROADS 1 AND 7 AROUND 720 PM...
  GRAND MEADOW AND COUNTY ROADS 4 AND 8 AROUND 730 PM...
  HIGHWAYS 63 AND 16 AROUND 735 PM...
  COUNTY ROADS 4 AND 3 AROUND 740 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4379 9247 4352 9246 4364 9290 4384 9293
      4384 9293 4385 9274 4382 9269 4383 9245
      4381 9245

$$

BINAU
2 follow-up statements
000 
WWUS53 KARX 270027
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
727 PM CDT THU JUL 26 2007

MNC099-270045-
/O.CON.KARX.SV.W.0095.000000T0000Z-070727T0045Z/
MOWER MN-
727 PM CDT THU JUL 26 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN MOWER COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR GRAND MEADOW...OR 18 MILES EAST OF AUSTIN...MOVING SOUTHEAST AT
35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COUNTY ROADS 4 AND 3 AROUND 740 PM...

TORRENTIAL RAINFALL FROM THESE STORMS MAY ALSO CAUSE THE PONDING OF
WATER ON ROADWAYS AND LOCALIZED FLOODING.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4379 9247 4352 9246 4364 9290 4384 9293
      4384 9293 4385 9274 4382 9269 4383 9245
      4381 9245

$$

BINAU
000 
WWUS53 KARX 270050
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
749 PM CDT THU JUL 26 2007

MNC099-270059-
/O.EXP.KARX.SV.W.0095.000000T0000Z-070727T0045Z/
MOWER MN-
749 PM CDT THU JUL 26 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MOWER COUNTY EXPIRES
AT 745 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS MOVED OUT OF THE WARNED
AREA.

STRONG STORMS ARE STILL POSSIBLE. THEREFORE...PERSONS ARE URGED TO 
STAY TUNED TO YOUR FAVORITE MEDIA SOURCE FOR THE LATEST WEATHER 
INFORMATION.

NO SEVERE WEATHER WAS REPORTED ACROSS MOWER COUNTY...THOUGH WINDS 
GUSTED IN EXCESS OF 60 MPH JUST ACROSS THE OLMSTED COUNTY LINE AT 
THE ROCHESTER AIRPORT...AND 45 MPH WINDS WERE MEASURED AT 
STERWARTVILLE.

LAT...LON 4379 9247 4352 9246 4364 9290 4384 9293
      4384 9293 4385 9274 4382 9269 4383 9245
      4381 9245

$$

BINAU

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:28 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jul 26, 3:28 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
328 PM CDT THU JUL 26 2007

.SHORT TERM...TONIGHT THROUGH FRIDAY

THE MAIN CONCERN FOR THIS PERIOD IS THE HEAVY RAIN AND SEVERE
WEATHER THREAT TONIGHT.

AT 3 PM...A COLD FRONT WAS LOCATED FROM JUST NORTH OF DULUTH
MINNESOTA TO MADISON SOUTH DAKOTA. SHOWERS AND THUNDERSTORMS WERE
DEVELOPING WILLMAR MINNESOTA NORTHEAST TO THE ARROWHEAD OF
MINNESOTA.A FEW OF THESE THUNDERSTORMS WERE BECOMING SEVERE.
ADDITIONAL SCATTERED CONVECTION WAS FIRING FROM JUST EAST OF
WORTHINGTON TO THE TWIN CITIES AND ACROSS EASTERN WISCONSIN.
AMDAR SOUNDINGS ARE SHOWING STRONG CAPPING BETWEEN 600 AND 700 MB
ACROSS SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS IS CURRENTLY
PREVENTING ANY PRECIPITATION FROM DEVELOPING ACROSS SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND WEST CENTRAL AND SOUTHWEST
WISCONSIN.

THE SHORT RANGE MODELS CONTINUE TO SHOW SOME DIFFERENCES WITH HOW
THEY HANDLE THE PRECIPITATION THAT DEVELOPS ACROSS NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND NORTH CENTRAL WISCONSIN LATE THIS
AFTERNOON. BOTH THE 12Z AND 18Z NAM/WRF WERE IN VERY GOOD
AGREEMENT THAT CONVECTION WOULD BREAK OUT ACROSS THIS AREA BETWEEN
21Z AND 00Z. MEANWHILE THE GFS DID NOT SHOW THE PRECIPITATION
DEVELOPING ACROSS THIS AREA UNTIL AFTER 00Z. CONSIDERING THE CAP
THAT WAS SHOWING UP IN THE AMDAR SOUNDINGS...I CURRENTLY PREFER
THE GFS. EVEN WITH THIS BEING STATED THE MODELS ARE IN VERY GOOD
AGREEMENT THAT THE CONVECTIVE COMPLEX CURRENTLY TO OUR NORTH
ACROSS EAST CENTRAL AND NORTHEAST MINNESOTA WILL MOVE SOUTH INTO
OUR AREA TONIGHT. BOTH THE 18Z GFS AND NAM/WRF SHOW THAT THE
HEAVIEST RAIN WILL LIKELY FALL ALONG AND NORTH OF INTERSTATES 90
AND 94.

WITH THE MOST UNSTABLE CAPES GRADUALLY DECREASING TONIGHT...THE
BEST CHANCE OF PRECIPITATION WILL LIKELY OCCUR THIS EVENING. BOTH
THE 0-3 KM AND 0-6 KM SHEAR IS GENERALLY LESS THAN 40 KNOTS...SO I
AM NOT EXPECTING TOO MANY SUPERCELL THUNDERSTORMS TONIGHT. AS A
RESULT...IF ANY THUNDERSTORMS DID HAPPEN TO BECOME SEVERE THIS
EVENING...THEY SHOULD BE SHORT LIVED. THE MAIN SEVERE WEATHER
THREAT WOULD BE DAMAGING WINDS AND PERHAPS SOME LARGE HAIL.
PRECIPITABLE WATER VALUES LOOK TO BE OVERDONE TONIGHT. WITH THIS
SAID...THE PRECIPITABLE WATER VALUES WILL LIKELY STILL BE IN THE
1.50 TO 2.00 INCH RANGE. THIS IS STILL FAVORABLE FOR THE
THUNDERSTORMS TO PRODUCE VERY HEAVY DOWN POURS. THIS MAY CAUSE
SOME BRIEF PROBLEMS FOR URBAN AND LOW LYING AREAS.

.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY

THE MEDIUM RANGE MODELS CONTINUE TO SHOW THAT THE 500 MB RIDGE
WILL ONCE AGAIN BUILD ACROSS THE AREA THIS WEEKEND AS A SHORT WAVE
RIDGE MOVES INTO BRITISH COLUMBIA AND THE PACIFIC NORTHWEST. THE
WARMEST 850 MB TEMPERATURES REMAIN ACROSS NORTH CENTRAL PLAINS.
AS A RESULT...IT LOOK LIKE THE UNSEASONABLY HOT TEMPERATURES WILL
REMAIN WELL WEST OF THE AREA. THE GFS 850 MB TEMPERATURES ARE RUNNING
A COUPLE OF DEGREES ABOVE THE ECMWF. SINCE THE ECMWF USUALLY
VERIFIES BETTER DURING THIS TIME PERIOD...I WENT JUST A FEW
DEGREES COOLER THAN THE GFS MOS GUIDANCE. THE NEXT CHANCE OF RAIN
LOOKS TO BE FROM WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AS A COLD
FRONT MOVES SOUTHEAST THROUGH THE REGION.

&&

.AVIATION...TONIGHT

FRONTAL PASSAGE TO BRING WIDESPREAD THUNDERSTORMS TONIGHT. DUE
TO HEAVY RAINFALL RATES LIFR IS PROBABLE WHEN ACTIVITY AFFECTS THE
TAF SITES. THE FRONT WILL KEEP MOVING THUS FORECAST CURRENTLY IS
ABOUT A 3-4 HOUR WINDOW FOR TSRA ACTIVITY HOWEVER EXPECT ABOUT
1 HOUR OF ACTUAL TSRA AT EACH TAF SITE THIS EVENING. THEN...A
SLOW IMPROVEMENT OVERNIGHT AS FRONT CLEARS SOUTHEAST. WEATHER WILL
BECOME VFR. WILL TRY TO NARROW WINDOW DOWN OF PROBABLE TSRA
ACTIVITY WITH NEXT ISSUANCE.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

SHORT AND LONG TERM - BOYNE
AVIATION - BAUMGARDT
Hazardous weather outlook, Jul 26, 5:27 PM CDT, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
527 PM CDT THU JUL 26 2007

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-271100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
527 PM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

HEAT INDICES WILL BE DECREASING SLOWLY THROUGH THE EVENING....OUT OF
THE 90S.

THUNDERSTORMS ARE DEVELOPING AND ORGANIZING AND WILL MOVE THROUGH
THE AREA FROM NORTHWEST TO SOUTHEAST THROUGH THE EVENING. THIS
IS ALL ALONG AND AHEAD OF A COLD FRONT EXTENDING FROM DULUTH
MINNESOTA TO SIOUX FALLS SOUTH DAKOTA. THERE REMAINS A SLIGHT RISK
THAT A FEW STORMS NEAR THE FRONT MAY REACH SEVERE LEVELS THIS
EVENING AS THE FRONT MOVES INTO CENTRAL TO WESTERN WISCONSIN AND
SOUTHEASTERN MINNESOTA.

THE MAIN SEVERE THREAT AREA REMAINS NORTHWEST OF A WISCONSIN
RAPIDS...TO LA CROSSE WISCONSIN...TO CHARLES CITY IOWA LINE. THE
MAIN SEVERE THREATS WOULD BE MAINLY HEAVY RAIN AND DAMAGING WINDS...
WITH LARGE HAIL A SECONDARY THREAT. THE STORMS ARE EXPECTED TO
SLOWLY WEAKEN AS THEY SHIFT SOUTHEAST OVERNIGHT AS INSTABILITY
DECREASES.

WITH A DEEP...MOIST AND WARM AIRMASS IN PLACE AHEAD OF THE FRONT...
THE GREATEST THREAT FROM THUNDERSTORMS TONIGHT MAY BE TORRENTIAL
DOWNPOURS...WITH RAIN RATES OF 1 TO 2 INCHES PER HOUR POSSIBLE.
WITH INITIALLY DRY CONDITIONS ACROSS MUCH OF THE AREA...AND WITH THE
FRONT AND STORMS CONTINUING TO PROGRESS SOUTHEAST...THE OVERALL
FLOODING THREAT IS NOT HIGH. HOWEVER THE TORRENTIAL DOWNPOURS WILL BE
CAPABLE OF PRODUCING URBAN AND SMALL-STREAM FLOODING PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FEW THUNDERSTORMS MAY LINGER INTO FRIDAY MORNING...BUT THESE ARE
NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS STILL MOST PROBABLE NORTHWEST OF A WISCONSIN
RAPIDS...TO LA CROSSE WISCONSIN...TO CHARLES CITY IOWA LINE THROUGH
ABOUT 10 PM TONIGHT. THOSE CLOSER TO THAT LINE CAN EXPECT ACTIVITY TO
MOVE IN AFTER 8 PM...WHILE FURTHER NORTHWEST OF IT...STORMS WILL
MOVE IN EARLIER. MONITORING RADAR DEVELOPMENT OVER MINNESOTA AND
NORTHWEST WISCONSIN WOULD BE MOST ADVANTAGEOUS FOR GROUPS TO BETTER
TIME THEIR LOCAL THREAT. REPORTS OF HEAVY RAINS...RUNOFF PROBLEMS AND
RAINFALL TOTALS WOULD ALSO BE APPRECIATED TONIGHT INTO FRIDAY
MORNING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/BAUMGARDT

In the hours before

Local storm report, Jul 26, 7:09 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
709 PM CDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND DMG     1 E HUMBIRD             44.53N 90.88W
07/26/2007                   CLARK              WI   LAW ENFORCEMENT

            A COUPLE OF TREES BLOWN DOWN NEAR THE INTERSECTION OF
            BEMIS ROAD AND HIGHWAY B

0645 PM     TSTM WND DMG     JUMP RIVER              45.36N 90.80W
07/26/2007                   TAYLOR             WI   LAW ENFORCEMENT

            A TREE BLOWN DOWN

0650 PM     TSTM WND DMG     LUBLIN                  45.08N 90.72W
07/26/2007                   TAYLOR             WI   LAW ENFORCEMENT

            SEVERAL TREES BLOWN DOWN

0703 PM     TSTM WND GST     ABBOTSFORD              44.95N 90.32W
07/26/2007  E70.00 MPH       CLARK              WI   LAW ENFORCEMENT

&&

BOYNE

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 7:14 PM CDTSevere Thunderstorm WarningARXOlmsted61 min
Jul 26, 7:41 PM CDTSevere Thunderstorm WarningARXFillmore64 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.